Question

I started a new regimen with Atripla two weeks ago. For one week now I have had a persistent sore throat. Comes and goes. Last week I got the rash and it went away. Is the sore throat from the Atripla or is it just a cold? I can't seem to get rid of it. Not getting any worse, but at night and in the morning it seems to come back. Feels like I have something stuck in my throat.

Answer

It would be quite unusual (though possible) for a localized sore throat to be due one of the components of Atripla. Much more likely some form of viral upper respiratory tract infection (such as due to one of the cold viruses). Aphthous ulcers in the mouth can cause local severe pain and are more common in HIV+ persons and may flare after starting effective HIV therapy perhaps due partly to immune reconstitution. If throat pain persists/worsens should have that evaluated by your HIV specialist. KH